Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

June 17, 2007Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2007, 3:36 AM CDT for Cass County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2007, 3:36 AM CDT (08:36 UTC)
Expired
Jun 17, 2007, 4:30 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:09 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170836
SVRFGF
NDC017-170930-
/O.NEW.KFGF.SV.W.0053.070617T0836Z-070617T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 430 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF AMENIA TO 5
  MILES NORTHWEST OF HORACE...MOVING TO THE NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARTHUR AT 350 AM CDT...
  ARGUSVILLE AND 6 MILES SOUTHEAST OF HUNTER AT 400 AM CDT...
  GARDNER AT 410 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4697 9739 4671 9690 4722 9689 4723 9723

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 170902
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT SUN JUN 17 2007

NDC017-170930-
/O.CON.KFGF.SV.W.0053.000000T0000Z-070617T0930Z/
CASS ND-
402 AM CDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 2 MILES WEST OF ARGUSVILLE TO 3 MILES
NORTHWEST OF DILWORTH...MOVING TO THE NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GARDNER BY 410 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SUNDAY MORNING
FOR NORTHWESTERN MINNESOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT
SUNDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4697 9739 4671 9690 4722 9689 4723 9723

$$
SPEICHER
000 
WWUS53 KFGF 170925
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT SUN JUN 17 2007

NDC017-170934-
/O.EXP.KFGF.SV.W.0053.000000T0000Z-070617T0930Z/
CASS ND-
424 AM CDT SUN JUN 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 430 AM CDT...

DOPPLER RADAR INDICATED THE STORMS MOVED OUT OF CASS COUNTY AND SO 
THE WARNING WILL BE ALLOWED TO EXPIRE AT 430 AM CDT.

A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CASS COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SUNDAY MORNING
FOR NORTHWESTERN MINNESOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT
SUNDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4697 9739 4671 9690 4722 9689 4723 9723

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:51 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 17, 1:51 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
151 AM CDT SUN JUN 17 2007

.SHORT TERM...
STRONG TO SEVERE STORMS ONGOING IN CENTRAL ND...JUST ABOUT MOVING
INTO OUR FAR WESTERN FORECAST AREA. THEREFORE...WILL BE RATHER
BRIEF WITH THIS MORNING DISCUSSION WITH POTENTIAL FOR SEVERE
WEATHER MOVING IN. MODELS LOOK TO BE IN DECENT AGREEMENT...WITH
THE CONSISTENT GFS PREFERRED.

FOR TODAY AND TONIGHT...COLD FRONT WILL SWEEP THROUGH THE REGION
BY LATE TONIGHT. AMPLE INSTABILITY AND DEEP LAYERED SHEAR WILL
OVERSPREAD THE AREA ONCE MORNING ELEVATED CONVECTION MOVES INTO
CANADA. THIS SHOULD SET THE STAGE FOR ANOTHER ROUND OF SEVERE
STORMS...SOME COULD DEVELOP RAPIDLY THIS EVENING ONCE CAP ERODES.
THE CAP WILL BE QUITE STRONG THOUGH...AND MAY HOLD FOR A GOOD
PORTION OF THE AFTERNOON. ONCE LARGE SCALE FORCING ACTS ON SFC
COLD FRONT THOUGH...I EXPECT SFC BASED STORMS WILL DEVELOP AND
BECOME SEVERE. THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE INITIALLY WITH
ANY SUPERCELLS. WILL MENTION SEVERE ALONG WITH HEAVY RAIN
POTENTIAL AS WELL. IT WILL ALSO BE VERY WINDY IN THE SOUTHERN 2/3
OF THE VALLEY TODAY...WITH 45KT TO MIX AND GUSTS OVER 40MPH LIKELY
AT THE SFC FROM FAR-GFK. THEREFORE...WILL ISSUE A WIND ADVISORY
FOR 18Z-00Z TODAY.

FOR MONDAY...WRAPAROUND SHOWERS ARE POSSIBLE WITH INSTABILITY
GONE...SO DON/T EXPECT ANY THUNDER.

ON TUESDAY...THERE COULD BE SOME ISOLATED STORMS...MAINLY DURING
THE AFTERNOON. DRY WEATHER IS EXPECTED ON WED ALONG WITH TEMPS
SLIGHTLY BELOW NORMAL.

.AVIATION...
MVFR CONDITIONS POSSIBLE TODAY NEAR ANY THUNDERSTORMS. STRONG
SOUTH WINDS ARE LIKELY TODAY IN GFK/FAR SITES...WITH GUSTS OVER 40
MPH POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NDZ027-029-030-038-039-049-052-053.

MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR MNZ001>003-022-027>031-040.

&&

DK
Hazardous weather outlook, Jun 16, 6:24 AM CDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT SAT JUN 16 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
624 AM CDT SAT JUN 16 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH HEAVY
RAIN ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN
SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE REGION. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
AROUND SUNSET IN WESTERN NORTH DAKOTA...THEN MOVE INTO EASTERN
NORTH DAKOTA AROUND MIDNIGHT. THESE STORMS WILL MOVE NORTH AND
EAST INTO WESTERN MINNESOTA BY SUNDAY MORNING. THESE STORMS MAY
PRODUCE HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF OVER 1 INCH ARE POSSIBLE...WITH LOCALIZED HIGHER
AMOUNTS. THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING IF
STORMS REMAIN OVER ONE AREA FOR AN EXTENDED TIME...SO LISTEN TO
LATER STATEMENTS.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA SUNDAY AND SUNDAY NIGHT. SOME STORMS WILL LIKELY BE SEVERE IN
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA SUNDAY MORNING.
THIS ACTIVITY SHOULD MOVE INTO CANADA BY LATE MORNING...AND ALLOW
THE ATMOSPHERE TO HEAT UP. BY SUNDAY AFTERNOON AND
EVENING...ADDITIONAL THUNDERSTORMS SHOULD DEVELOP ALONG A COLD
FRONT NEAR THE RED RIVER VALLEY. THESE STORMS MAY BECOME RAPIDLY
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
POSSIBLE. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE NEAR ANY
STORMS THROUGH MONDAY MORNING. THE THREAT FOR THUNDERSTORMS SHOULD
DECREASE BY MONDAY AFTERNOON AS COLDER AIR FILTERS INTO THE REGION
BEHIND A STRONG COLD FRONT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SUNDAY NIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:39 AM CDTSevere Thunderstorm WarningFGFBarnes66 min
Jun 17, 2:37 AM CDTWind AdvisoryFGFBarnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more13 hr
Jun 17, 2:43 AM CDTSevere Thunderstorm WarningFGFBarnes62 min
Jun 17, 3:12 AM CDTTornado WarningFGFBarnes, Cass63 min
Jun 17, 3:29 AM CDTFlash Flood WarningFGFBarnes9 hr
Jun 17, 4:16 AM CDTTornado WarningFGFBarnes, Cass, Ransom59 min
Jun 17, 3:04 PM CDTFlash Flood WatchFGFBarnes, Cass, Ransom, Richland, Sargent13 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.